I am 63 and reasonably fit and healthy. I have a lifelong history of some modest heart rhythm problem. Until a few years ago, it had been generally referred to as supra-ventricular tachycardia. I was prescribed beta-blockers for a period which seemed to completely eradicate the problem for 10 years or more.
After a TIA four years ago, tests revealed a PFO. I was started on warfarin. Further testing revealed what was first identified as atrial fib. Flecanide and diltiazem were added to my daily regimen.
All was well until about 5 weeks ago. A fib kicked in and would not abate for any significant period of time. increased drug dosage (Flecanide - 150mg - 2x; Diltiazem - 120mg - 2x) with no result. Continued testing revised diagnosis to atrial flutter.
Underwent catheter ablation 8 days ago. Left hospital with normal sinus rhythm. Same evening flutter returned with heart rate varying from 120 - 130. Continued following day. Advised to wait 24 more hours.
Third day, rate went back to normal range although home device showed the symbol for "irregular." Fourth day, rate back up to 120+/- which continues.
Doctor has suggested second procedure is not advisable for at least 2 months. He suggests EKG can not determine whether bad signal is coming from other side of heart, etc. Suggests possible alternative meds likely first administered in hospital which I assume means they are risky.
I would be grateful for any informed perspectives.
I think you're stuck with meds until a 2nd ablation is available. It's not uncommon to go 2 or 3 times before the issue is resolved. THere has to be some spacing between procesudre because it can take 2+ months for full effects to be seen from the ablation.
Try to research the classes of the anti-arrhythmic meds available today. Wikipedia has a great article on them. Some of them require titrating up in a hospital setting as there are risks when you first start them. Personally, I wouldn't introduce a new med while trying ablations as it might confuse results and skew your baseline. It may also make it difficult to map the problem area once you have the procedure again.
Lowering your rate seems to be your chief concern. The lowest risk class I can think of for this is a Class IV called calcium channel blockers like Verapamil.
I noticed you posted this question twice, I'll have the other thread updated so there's no confusion. I'm sure others will be along in this thread to give you 1st hand experience. I'll bump it if things are slow and it starts to fall off the first page. Thanks.
I, too,have had similar arrhythmia after my ablations. I have had 4 ablations to date. Your heart needs time to heal, roughly 3-6 mo, depending on the procedure. I do have to admit, I did feel disappointed that the AFib returned. I hated it. I kept in touch with the DR and he did adjust my meds for the time being after two of the ablations. Hang in there. Life will get better.
I agree 100% w.ksig..........i too had an ablation and it takes up to 6 months for everything to get back to normal if it will........problems like yours popping up is very very common so soon after an ablation and my doc described it as "ghost" residuals....he was right........your heart is mad at you because you poked, prodded and penetrated it during the procedure and its like training a dog...your heart is trying to find its way back to its normal and healthy electrical pattern and the swelling needs to go down on top of it....if the meds are not working you may need an adjustment but every day you will notice an improvement i am sure. It is way way too soon to even entertain the thought of a second procedure and personally i would not even consider a second ablation until after i hit that 6 month mark....be patient my friend.............
I'm new here so I'm not sure of the protocols. Nevertheless, I have to express my gratitude to all who responded with so much thoughtful encouragement to my question. I wish you all great rhythm in your lives.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.
We're in the process of updating our system during which our trackers and health tools will not be available. We are doing our best to finish this update quickly. They should become available by 6:00 p.m. PST